PreventionBy Mayo Clinic staff
Taking more than one serotonin-related medication may increase your risk of serotonin syndrome. This can be especially true if you're taking a serotonin reuptake inhibitor or a serotonin and norepinephrine reuptake inhibitor. Talk to your doctor about possible risks. Don't stop taking any such medications on your own. If your doctor prescribes a new medication, make sure he or she knows about all the other medications you're taking — especially if you receive prescriptions from more than one doctor.
If you and your doctor decide the benefits of combining certain serotonin-level-affecting drugs outweigh the risks, be alert to the possibility of serotonin syndrome.
- Mills KC, et al. Atypical antidepressants, serotonin reuptake inhibitors, and serotonin syndrome. In: Tintinalli JE, et al. Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York, N.Y.: McGraw Hill; 1996. http://www.accessmedicine.com/content.aspx?aID=6384959. Accessed Nov. 17, 2010.
- Ables AZ, et al. Prevention, diagnosis, and management of serotonin syndrome. American Family Physician. 2010;81:1139.
- Boyer EW. Serotonin syndrome. http://www.uptodate.com/home/index.html. Accessed Nov. 15, 2010.
- Litzinger MHJ, et al. SSRIs and serotonin syndrome. US Pharmacist. 2008;33:29.
- Boyer EW, et al. Current concepts: The serotonin syndrome. The New England Journal of Medicine. 2005;352:1112.